When my hands and feet started hurting about a year after I finished chemo, my oncologist said I had, “Taxol toes.” She went on to explain that a more accurate term is peripheral neuropathy, which means nerve damage in the extremities–hands and feet.
My hands and feet felt like they were asleep. I frequently dropped things, and I had trouble walking on uneven terrain and steps because I wasn’t getting accurate information from my nerves. For some people neuropathy can be severe enough that they have to go on disability.
The Mayo Clinic suggests eating a diet rich in Vitamin B-12 foods like meats, fish, eggs, and fortified cereals. Some oncologists prescribe B vitamins, but be sure to talk to your oncologist before taking any supplements because sometimes they can interfere with a drug you are taking.
If you already have neuropathy, don’t suffer in silence. It may go away on its own, but I’m eleven years out from my chemo, and I still have those tingling hands and feet. Oncologists are trained to save our lives by fighting cancer. They may not be up on the latest techniques for dealing with the side effects. I found a neurologist to be the doctor who was most helpful in treating my neuropathy.
There are quite a few drugs that can help neuropathy. The Mayo clinic website mentions four types: pain killers, anti-seizure medications, lidocaine patches, and anti-depressants. I’ve tried three of the four.
Pain killers such as Tylenol or Motrin didn’t help me at all. I tried two of the anti-seizure drugs commonly prescribed for neuropathy-Neurontin and Topamax. They do work well for many people, but I had too many side effects. I am hearing from many people that they are getting good results from a newer drug of this type called Lyrica. My neurologist tried several of the anti-depressants, but though I had fewer unpleasant side effects from them, I didn’t get any pain relief.
It was over a year after my neuropathy started before I tried anything stronger than over-the-counter pain medication. I wish I had been more proactive when I had that first tingling in my hands and feet. In my case, I’ve decided that enduring is better than coping with the side effects from the meds I’ve tried. However, I know other people who are very happy with the results of their medications. I’ve learned to ignore the tingling, and to compensate for the numbness by being very careful when walking on uneven surfaces and by holding on extra tight to small objects.
I firmly believe that Taxol was essential to saving my life. I’m glad to be alive and able to complain about tingling toes.
Phyllis Johnson is an inflammatory breast cancer (IBC) survivor diagnosed in 1998. She has written about cancer for HealthCentral since 2007. She serves on the Board of Directors for the Inflammatory Breast Cancer Research Foundation, the oldest 501(3)© organization focused on research for IBC. She is a list monitor for an online support group at www.ibcsupport.org. Phyllis attends conferences such as the National Breast Cancer Coalition’s Project LEAD® Institute. She tweets at @mrsphjohnson.